Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 72, NWS Springfield, MO

August 21, 2005Howell County, Texas County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 21, 2005, 7:38 PM CDT for Howell County, Texas County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2005, 7:38 PM CDT (00:38 UTC)
Expired
Aug 22, 2005, 1:45 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Howell County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 129 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 220038
FFWSGF
MOC091-215-220645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
738 PM CDT SUN AUG 21 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI.
  TEXAS COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 145 AM CDT.

* AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
  DOPPLER RADAR ESTIMATED BETWEEN 1.5 AND 2 INCHES OF RAINFALL HAS 
  ALREADY OCCURRED WITH THESE STORMS.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...HOUSTON...CABOOL...MOUNTAIN VIEW...RAYMONDVILLE...WILLOW
  SPRINGS...ARROLL...BENDAVIS...BUCYRUS...CLEAR SPRINGS...ELK
  CREEK...EUNICE AND HARTSHORN.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3742 9166 3679 9168 3679 9210 3707 9208
      3706 9223 3743 9224

$$

LINDENBERG
2 follow-up statements
000 
WGUS73 KSGF 220256
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
951 PM CDT SUN AUG 21 2005

MOC091-215-220645-
TEXAS MO-HOWELL MO-
951 PM CDT SUN AUG 21 2005

...FLASH FLOOD WARNING CONTINUES FOR HOWELL AND TEXAS COUNTIES UNTIL
145 AM CDT...

RAINFALL HAD ENDED ACROSS THE WARNED AREA. HOWEVER EXCESSIVE RUNOFF 
WILL CONTINUE. THIS RUNOFF WILL RESULT IN FLOODING OF SMALL 
STREAMS...COUNTY ROADS...AND LOW WATER CROSSINGS.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT ONE AND A HALF 
TO AROUND THREE INCHES OF RAIN HAD FALLEN ACROSS PORTIONS OF HOWELL 
AND TEXAS COUNTIES SINCE EARLY EVENING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. 

LAT...LON 3742 9166 3679 9168 3679 9210 3707 9208
      3706 9223 3743 9224

$$

FOSTER
000 
WGUS73 KSGF 220442
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1142 PM CDT SUN AUG 21 2005

MOC091-215-220452-
TEXAS MO-HOWELL MO-
1142 PM CDT SUN AUG 21 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR HOWELL AND TEXAS
COUNTIES HAS BEEN CANCELLED...

THE FLASH FLOOD WARNING HAS BEEN REPLACED BY A FLOOD WARNING THAT 
WILL REMAIN IN EFFECT UNTIL 1130 AM MONDAY.

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.


LAT...LON 3742 9166 3679 9168 3679 9210 3707 9208
      3706 9223 3743 9224

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 6:54 PM CDT, 44 minutes earlier.

Area forecast discussion, Aug 21, 6:54 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 PM CDT SUN AUG 21 2005

.DISCUSSION...

SHORT-TERM (TONIGHT THROUGH TUESDAY NIGHT)

ISOLATED CONVECTION BEGINNING TO FIRE ACROSS PARTS OF THE AREA AS
TEMPERATURES HAVE RISEN INTO THE UPPER 80S AND LOWER 90S.  ADJUSTING
THE MORNING KSGF SOUNDING FOR THESE CONDITIONS...MLCAPE ACROSS THE
REGION IS LIKELY IN EXCESS OF 2000 J/KG WITH LITTLE CAP.  MCV MOVING
ACROSS SOUTHEAST KANSAS INTO WESTERN MISSOURI LOOKS TO BE FINALLY TOUCHING
OFF A FEW STORMS.  IN ADDITION...AN OLD FRONTAL BOUNDARY LINGERS
ACROSS NORTHERN SECTIONS OF ARKANSAS WITH ADDITIONAL STORMS
DEVELOPING IN THIS AREA. DAYTIME HEATING ALONG WITH THE FORCING FROM
THE MCV SHOULD KEEP ISOLATED TO SCATTERED CONVECTION GOING INTO THE
EVENING HOURS.  LOOKING UPSTREAM...ANOTHER UPPER DISTURBANCE WAS
NOTED IN THE WV IMAGERY AND PROFILER NETWORK MOVING INTO SOUTHWEST
OKLAHOMA.  THIS FEATURE WILL NEED TO BE MONITORED FOR EFFECTS ON
LATE NIGHT RAIN CHANCES. CURRENTLY THINKING COVERAGE WILL BE TOO LOW
TO INCLUDE LIKELY POPS TONIGHT. FOR NOW GOING WITH 40 POPS ACROSS THE
WESTERN 2/3RDS OF THE AREA WITH 30 POPS TO THE EAST...ALSO WILL
INCLUDE SCATTERED WORDING IN THE ZONES.

NOT REALLY CONFIDENT IN ANY MODEL SOLUTION IN THE SHORT TERM. THERE
WILL PROBABLY BE A SERIES OF WEAK UPPER DISTURBANCES MOVING ACROSS
THE PLAINS THE NEXT COUPLE OF DAYS.  EVEN WITH MORE CLOUD COVER ON
MONDAY...THERE SHOULD STILL BE ENOUGH INSTABILITY FOR A FEW STORMS
IF THE AREA GETS SOME OF THIS UPPER FORCING.  IT LOOKS NOW LIKE THE
FRONT TO THE NORTH REALLY WONT BRING LOWER SURFACE DEWPOINTS TO THE
REGION AS QUICKLY AS PREVIOUSLY THOUGH.  THEREFORE...IVE BACKED OFF
BRINGING IN LOWER DEWPOINTS AND UPPED LOW TEMPERATURES TONIGHT
THROUGH TUESDAY NIGHT. IN ADDITION...KEPT LOW POPS 30S AND 20S IN THE
GRIDS THROUGH TUESDAY...BEFORE UPPER RIDGING TAKES HOLD.

SAW

EXTENDED PERIOD (WEDNESDAY THROUGH SUNDAY)...

PERIOD BEGINS WITH UPPER RIDGE OVER THE AREA AND SHARP TROUGH ACROSS
THE WESTERN US.  AS SHORTWAVE ENERGY SHIFTS EAST ACROSS THE NORTHERN
PLAINS...RIDGE WILL BE FLATTENED OUT OVER THE SOUTHERN 1/2 OF THE US
WITH WEAK ZONAL FLOW OVER THE CWA.  SOME WEAK SHORTWAVE ENERGY MAY
PUSH ACROSS THE AREA BUT ARE DIFFICULT AT BEST TO TIME.  HAVE KEPT
FORECAST DRY AT THIS TIME FOR THIS REASON.  DOESNT APPEAR THAT ANY
DECENT COOL DOWN WILL OCCUR THROUGH NEXT SUNDAY GIVEN THIS TYPE OF
PATTERN.

LINDENBERG

&&

.AVIATION...
MAIN CONVECTIVE COMPLEX HAS PUSHED EAST OF THE SPRINGFIELD
AIRPORT...BUT DECIDED TO KEEP VCTS IN THE TERMINAL FORECAST THROUGH
THE EVENING. AS FOR THE KJLN TERMINAL...AN OUTFLOW BOUNDARY IS
CURRENTLY MOVING THROUGH THAT REGION WITH CONVECTION BEGINNING TO
DEVELOP ALONG THE KANSAS/MISSOURI BORDER. WITH THIS IN
MIND...INSERTED A TEMPO GROUP FOR THUNDER THIS EVENING.  OUTSIDE OF
ANY THUNDERSTORM ACTIVITY...VFR CONDITIONS ARE EXPECTED.  ISOLATED
CONVECTION IS POSSIBLE ON TUESDAY...BUT EXACT LOCATIONS UNCERTAIN.

SAW

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 21, 1:00 PM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN AUG 21 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO SCATTERED THUNDERSTORMS...THE STRONGEST MAY
  PRODUCE:
    HEAVY RAIN.
    FREQUENT CLOUD TO GROUND LIGHTNING.
    AND POSSIBLY ISOLATED DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

  IN ADDITION...HEAT INDICES IN EXCESS OF 100 DEGREES ARE LIKELY
  ACROSS A SMALL PORTION OF THE OUTLOOK AREA.

  AREAS AFFECTED AND TIMING:

  ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
  AND EVENING...MAINLY SOUTHWEST OF A OSAGE BEACH TO WEST PLAINS LINE.

  HEAT INDEX VALUES MAY EXCEED 100 DEGREES ALONG AND SOUTHEAST OF A
  GAINESVILLE TO SALEM LINE LATE THIS AFTERNOON.

  DISCUSSION:

  INSTABILITY WILL CONTINUE TO INCREASE ACROSS THE OUTLOOK AREA THIS
  AFTERNOON.  THIS MAY LEAD TO ISOLATED THUNDERSTORM DEVELOPMENT
  ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. AN UPPER DISTURBANCE
  PUSHING INTO SOUTHEAST KANSAS MAY TRIGGER SCATTERED STORMS ACROSS
  SOUTHEAST KANSAS INTO WESTERN MISSOURI.  VERTICAL WIND SHEAR WILL
  BE WEAK...THEREFORE ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
  HOWEVER...MODERATE INSTABILITY MAY LEAD TO A COUPLE OF STORMS WHICH
  COULD BECOME STRONG ENOUGH TO PRODUCE ISOLATED DAMAGING WIND GUSTS.

  LATE AFTERNOON TEMPERATURES IN THE LOWER TO MIDDLE 90S WILL
  COMBINE WITH DEWPOINT VALUES IN THE 70S...PRODUCING HEAT INDEX
  VALUES RANGING FROM 100 TO 105 THROUGH EARLY EVENING.  LOCATIONS
  AFFECTED BY THESE CONDITIONS WILL BE CONFINED TO SOUTH CENTRAL
  MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE BEGINNING OF
  THE UPCOMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
  ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SAW

In the hours before

Local storm report, Aug 21, 6:13 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 PM CDT SUN AUG 21 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.30W
08/21/2005                   GREENE             MO   AMATEUR RADIO

            3 TO 4 FEET OF FAST FLOWING WATER OVER THE ROAD IN THE
            2600 BLOCK OF THE E. VALLEY WATER MILL ROAD ARE.
            SPRINGFIELD FIRE DEPT AND POLICE CURRENTLY PERFORMING
            NUMEROUS WATER RESCUES ACROSS THE CITY.

0610 PM     FLASH FLOOD      MARSHFIELD              37.33N 92.92W
08/21/2005                   WEBSTER            MO   LAW ENFORCEMENT

            SEVERAL INCHES OF WATER ALONG INTERSTATE 44 FROM
            MARSHFIELD TO 4 MILES SOUTHWEST OF MARSHFIELD.

SSL
Local storm report, Aug 21, 6:35 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT SUN AUG 21 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND GST     PHILLIPSBURG            37.55N 92.80W
08/21/2005  60 MPH           LACLEDE            MO   EMERGENCY MNGR

FEH
Local storm report, Aug 21, 7:06 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 PM CDT SUN AUG 21 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      PHILLIPSBURG            37.55N 92.80W
08/21/2005                   LACLEDE            MO   EMERGENCY MNGR

            NEXUS DRIVE CLOSED DUE TO HIGH WATER BETWEEN HIGHWAY C
            AND HIGHWAY J IN PHILLPSBURG.

LINDENBERG
Local storm report, Aug 21, 7:11 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 PM CDT SUN AUG 21 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     PHILLIPSBURG            37.55N 92.80W
08/21/2005                   LACLEDE            MO   EMERGENCY MNGR

            STRUCTURAL DAMAGE TO A GAS STATION, VEHICLE DAMAGED,
            POWER LINES DOWN AND DEBRIS ON ROAD.

FEH
Local storm report, Aug 21, 7:28 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 PM CDT SUN AUG 21 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0727 PM     FLASH FLOOD      MOUNTAIN GROVE          37.13N 92.27W
08/21/2005                   WRIGHT             MO   LAW ENFORCEMENT

            LOW WATER BRIDGE WITH RUNNING WATER OVER IT.

FEH
Local storm report, Aug 21, 7:35 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT SUN AUG 21 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             SGF DOWNTOWN ARPT       37.22N 93.23W
08/21/2005  1.00 INCH        GREENE             MO   AIRPLANE PILOT

            REPORTED BY PILOT ON RUNWAY.

0645 PM     FLASH FLOOD      1 N SPRINGFIELD         37.21N 93.30W
08/21/2005                   GREENE             MO   NWS EMPLOYEE

            AN ESTIMATED 5 OF RAIN FELL IN A LITTLE OVER AN HOUR.
            6 OF FLOWING WATER REPORTED FLOWING THROUGH A HOME.

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:04 PM CDTSevere Thunderstorm WarningSGFDouglas, Wright56 min
Aug 21, 8:02 PM CDTSevere Thunderstorm WarningSGFOregon58 min
Aug 21, 8:07 PM CDTSevere Thunderstorm WarningSGFShannon, Texas56 min
Aug 21, 8:58 PM CDTSevere Thunderstorm WarningSGFOregon62 min
Aug 21, 9:10 PM CDTFlash Flood WarningSGFOregon, Shannon6 hr
Aug 22, 2:30 PM CDTFlash Flood WarningSGFMiller, Morgan6 hr
Aug 22, 3:29 PM CDTFlash Flood WarningSGFPulaski6 hr
Aug 22, 4:07 PM CDTFlash Flood WarningSGFDent, Shannon6 hr

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.